PPI Use Tied to Increased Risk of Severe or Fatal COVID-19 Outcome in Meta-Analysis

PPI Use Tied to Increased Risk of Severe or Fatal COVID-19 Outcome in Meta-Analysis

Σχόλιο Ιατρικού τμήματος ΙΚΑΛ: Ενδιαφέροντα ευρήματα από αυτή τη μετά-ανάλυση. Ασθενείς υψηλού κινδύνου COVID μπορεί να δικαιολογείται να επανεξετάσουν, σε συμφωνία με τον θεράποντα ιατρό τους, την ανάγκη για υψηλές δόσεις φαρμάκων της κατηγορίας αυτής (αναστολείς αντλίας πρωτονίωνproton-pump inhibitors (PPI)).

PPI Use Tied to Increased Risk of Severe or Fatal COVID-19 Outcome in Meta-Analysis

NEW YORK (Reuters Health) – A new meta-analysis provides more evidence of an association between proton-pump inhibitors (PPIs) use and increased risk for poor outcomes in patients with coronavirus infection (COVID-19).

Dr. Syed Shahzad Hasan of the University of Huddersfield, in the U.K,, and Dr. Chia Siang Kow of the International Medical University, in Kuala Lumpur, Malaysia, analyzed five studies with a total of 37,372 patients.
A pooled analysis of three studies demonstrated a significantly increased likelihood for a severe or fatal course of COVID-19 with PPI use relative to nonuse (pooled odds ratio, 1.46; 95% confidence interval, 1.34 to 1.60), the researchers report in the Journal of Internal Medicine.

A pooled analysis of two studies also showed significantly increased odds for secondary infections with the use of PPIs in COVID-19 patients (pooled OR, 2.91; 95% CI, 1.58 to 5.36).

“The use of PPIs may lead to excessive suppression of gastric acid, and thus leading to impaired eradication of ingested pathogens, which results in the increased risk of secondary infection in patients with COVID-19,” the authors said in a joint email to Reuters Health.


“The observed increased risk of severe or fatal course of illness with the use of PPIs may also be at least partially due to the development of secondary infections, leading to a more complicated course of illness,” they noted.
Their advice: “Clinicians involved in the management of patients with COVID-19 receiving PPIs should routinely assess if PPI is appropriately indicated; if no appropriate indication, PPI should be discontinued. In patients with appropriate indications, the risk of continuing PPI should be balanced against the risk of discontinuation; otherwise, patients may also be switched to famotidine, a histamine-2 blocker, which has been associated with reduced risk of adverse outcomes in patients with COVID-19.”

“Consistently, multinational studies are showing an association, not necessarily causation, but an association” between PPI use and COVID-19, Dr. Brennan Spiegel of David Geffen School of Medicine at UCLA and Cedars-Sinai, in Los Angeles, who wasn’t involved in the study, noted in a phone interview with Reuters Health.


“This isn’t necessarily surprising,” he noted, as these medicines have been linked to increased risk of intestinal infections. “That’s been shown many times and there’s really no controversy about that anymore and COVID is an intestinal infection. It uses the GI tract to gain a foothold in the body and anything that we do to give it better access to the intestinal system, it makes sense that things could get worse and that’s basically what we’re seeing.”
The results of this meta-analysis are consistent with a recent study (https://bit.ly/3iBIakm) by Dr. Spiegel and colleagues. In that study, people taking a PPI once a day had more than a two-fold higher risk of COVID-19, and people taking a PPI twice a day had more than a three-fold higher risk than those not taking a PPI

“As a starting point, we might need to start thinking about reducing the high doses of PPIs that some people are on, particularly those who are at risk of a bad COVID outcome,” Dr. Spiegel said.

SOURCE: https://bit.ly/35Zas2S

Journal of Internal Medicine, online October 20, 2020.
Reuters Health Information © 2020

Print Friendly, PDF & Email

Αφήστε μια απάντηση

Η ηλ. διεύθυνση σας δεν δημοσιεύεται. Τα υποχρεωτικά πεδία σημειώνονται με *

UA-120070842-1